Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 39, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 16, 2009, 3:35 PM CDT for Beadle County, South Dakota. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2009, 3:35 PM CDT (20:35 UTC)
- Expired
- Jun 16, 2009, 4:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
County Beadle County, SD
The radar
The Aberdeen radar (KABR), 128 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 3:40 PM CDT | HAIL 1 | 9 S Wessington, SD | |
| Jun 16, 3:42 PM CDT | HAIL 1 | 9 S Wessington, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.6 hours before the alert went out and 318 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 416 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 162035
SVRFSD
SDC005-162100-
/O.NEW.KFSD.SV.W.0039.090616T2035Z-090616T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT TUE JUN 16 2009
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA
* UNTIL 400 PM CDT
* AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 15 MILES WEST OF WOLSEY...OR 16 MILES SOUTHEAST
OF MILLER...AND WAS MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WOLSEY AROUND 400 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
&&
LAT...LON 4420 9856 4426 9871 4440 9871 4441 9871
4441 9846
TIME...MOT...LOC 2035Z 296DEG 23KT 4435 9876
$$
GILLISPIEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 10:30 AM CDT, 5 hours 5 minutes earlier.
Area forecast discussion, Jun 16, 10:30 AM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1030 AM CDT TUE JUN 16 2009 .DISCUSSION... THO SHWR PATTERN TRYIN TO MOVE NEWD...BOUNDARY W OF AREA SEEMS VERY SLOW TO MOVE. HAVE UPDATED FOR BETTER CONCENTRATION OF SHWRS LATE THIS MRNG VERY SLOWLY MOVG MORE INTO AREA N/E OF FSD ERY THIS AFTN WITH MAINLY SWRN MN AFFECTED BY MORE OR LESS NMRS SHWRS THIS AFTN. ALONG WITH THE SLWR PULLOUT OF SHWR PATTERN...CLOUDS WILL ALSO BE A LTL SLWR TO DCRS THIS AFTN...BUT FAR WRN FCST AREA WILL STILL GET PLENTY OF SUNSHINE. TSTM THREAT SEEMS TO BE ABOUT AS WE HAVE BEEN CARRYING IT FOR THIS AFTN ITNO THIS EVE. SLIGHT ADJUSTMENTS IN TEMP TO ACCOUNT FOR A LTL MORE CLOUD COVER CNTRL FCST AREA...THO STILL MAY HAVE TO PUSH TEMPS UP IN AREAS GETTING SUNSHINE WRN CWA. BIG QSTN ID DEVELOPMENT OF TSTMS IN RESPONSE TO HEATG THIS AFTN OVER WRN FCST AREA. INCREASING CAPPING MIGHT KEEP ACTVTY IN CNTRL AND NERN FCST AREA WHERE AIR MIGHT NOT BE THAT CONDUCIVE TO SVR STORMS. HWVR TOO MUCH THREAT ALONG BOUNDARY WHERE ANY HEATG INDUCED STORMS CUD BE ENHANCED...SO SPC SVR THREAT AREA HERE LOOKS GOOD...CUD PRBLY SHAVE BACK JUST A TAD NERN FCST AREA IN SWRN MN. && .AVIATION... LOW CLDS AND MVFR TO IFR CIGS AND VSBYS LINGERING NERN HALF OF FCST AREA. SLOW IMPROVEMENT TO MVFR EXPECETD THRU 00Z ROUGHLY NERN HALF OF FCST AREA...INCLUDG SLOWER IMPROVMENT THAT WE WENT FOR ERYR AT FSD. MORE RPD IMPROVENT TO VFR EXPECTED FROM HON TO MHE TO SUX...WHILE GNRLY VFR CONDS SHUD CONT THRU 00Z FRTHR W AND SW OF THIS LINE. NMRS LGT TO LCLY MDT CONVECTION NERN CORNER OF FCST AREA WILL HELP KEEP CONDS LOW. AFT 00Z MVFR CIGS AND AREAS OF MVFR VSBYS MAY CONT STAGNANT OVER SWRN MN WITH GNLY VFR CONDS FRTHR W AND S...BUT SCT TSRA WILL LCLY LWR CONDS EBEN THERE. && .PREV DISCUSSION... MESSY UPR PATTERN WITH BROAD RIDGE THRU SRN PLAINS...A W TO OCCASIONALLY SW FLOW ALFT OVR NRN PLAINS...BUT VERY WK FLOW TO THE NORTH AS UPR LOW ACRS NWRN SD AND SWRN ND SPINS DOWN. SECONDARY CIRC CENTER WHICH APPEARS TO BE MORE CONVECTIVELY DRIVEN PUSHING EWRD ACRS ERN NEBRASKA CENTERED NR KFET. WK LOW LVL CONVERGENCE BNDRY EXTENDS FROM CNTRL SD TO ERN NEBRASKA...WITH NO SHORTAGE OF MOISTURE ON EVNG UPPER AIR ANLYS NOTED IN PLACE NEAR/S OF BNDRY THRU MOST OF PLAINS. CHALLENGE FOR THE FCST IS REALLY ATTEMPTING TO TIME/LOCATE THE BEST PRECIPITATION THREATS THROUGH THE REST OF THE WEEK. AS OF 09Z...HAVE SEEN AREA OF LARGE AREA OF SHRA/ISOLD TSRA WITH ERN NEBRASKA WAVE PUSHING E/NE INTO FAR SERN CWA. NWRD PROGRESSION OF PCPN NOT EXACTLY ACKNOWLEDGED BY MOST OF 00Z/06Z MODEL RUNS...BUT DISTINCT IN WV LOOP. HAS BEEN SOME SCT PCPN AS WELL FARTHER NWRD THRU SRN/CNTRL MN...AND OTHER SHRA/TSRA CLOSER TO LOW LVL BNDRY IN CNTRL SD...PUSHING AT LEAST TOWARD MID JAMES VALLEY. ALL THIS IN REGION OF DECENT WAA AND BROAD DIV Q...COUPLED WITH A NEUTRAL TO WKLY UNSTABLE AIRMASS. WITH INTENSE CONVECTION RECENTLY LIGHTING UP ALG THE I70 CORRIDOR ACRS MOST OF KS...EXPECT DISRUPTION TO LOW LVL FLOW AND A NET WEAKENING OF SHRA/TSRA LIFTING NEWRD THROUGH REMAINDER OF THE OVERNIGHT AND EVENTUALLY EARLY MORNING HOURS. OTHERWISE...THE LINGERING WK DIV Q/WAA SUGGESTS THAT DROPPING POPS WOULD BE DIFFICULT. HOWEVER...SHOULD...IN ALL LIKELIHOOD...BE A PERIOD OF FAIRLY LITTLE SHOWER AND THUNDERSTORM COVERAGE TOWARD MIDDAY. ALSO NEED A MENTION OF FOG INTO EARLY MORNING HOURS...MAINLY THRU BUFFALO RIDGE AREAS WITH COOLING THRU THINNER CI AND UPSLOPE FLOW. GETS MORE INTERESTING BY LATER AFTN AS EXPECT TO GET SOME BREAKS INTO PARTIAL SUNSHINE...ESPLY FROM JAMES INTO MO RVR VALLEY REGION. HEATING SHUD ALLOW TMPS TO BE WARMER...AND ALSO MORE UNSTABLE BY MID TO LATE AFTN. COOL MID LVL TMPS LKLY TO KEEP CAP WEAK ENOUGH FOR DEVELOPMENT EVEN IN ATMOSPHERE WHERE BETTER FORCING LIFTS NWRD. INTRUIGUING IN THAT BETTER DEEP FORCING FOR LIFT PULLS NEWRD THRU THE DAY AND LEAVES BEHIND THE WKLY CONVERGENT LOW LVL THERMAL BNDRY WHICH REMAINS FM CNTRL SD INTO THE LOWER MO VLY TOWARD EVENING. BELT OF STRONGER MID LVL WINDS FOCUSED MAINLY ALG AND S OF I90... AND WITH DISTRIBUTED DEEP LYR SHEAR UP TO 35-45 KTS AND EVEN MODEST INSTABILITY OF 1000-1500 J/KG...EXPECT A CONDITIONAL THREAT FOR ANY OF THE MORE ISOLD TO SCT STORMS THAT MAY DEVELOP NEAR THE LOW LVL BNDRY WOULD HAVE SUPERCELL POTENTIAL...INCLUDING THREATS FOR HAIL IN EXCESS OF AN INCH...DAMAGING WINDS...AND EVEN ISOLATED TORNADOES. AS THE LARGER SCALE FORCING IS HARDLY SUPPORTIVE...EXPECT THIS TO BE A MUCH MORE DIURNAL THREAT THAN PAST COUPLE NIGHTS HAVE PROVEN. THERE IS A BIT OF SUGGESTION THAT MAY BE SOME FRONTAL TYPE LIFT CONTINUING ACRS THE FAR ERN CWA LATE TONIGHT INTO VERY EARLY WED MORNING...BUT NOT CONFIDENT ENOUGH TO GO MORE THAN A 20-30 POP AT THIS TIME. CONTINUATION OF THE SELY LOW LVL FLOW WL KEEP A MILD AND SOMEWHAT HUMID NIGHT. MAY END UP WITH SOME FOG AGAIN...ESPLY THRU BUFFALO RIDGE. MUCH OF THE DAY WED LKLY QUIET WITH BUILDING HTS AND DISSIPATION OF ANY OF THE ACTIVITY ON GRADIENT OF ELEVATED LAPSE RATES. DAYTIME HEATING WL AGAIN ACT TO DESTABILIZE...BUT SOMEWHAT WARMER ALFT SHUD HELP TO STORE UP ENERGY A BIT MORE EFFECTIVELY. WED NIGHT APPEARS TO BE ONE PERIOD WHERE CONVERGENCE OF FORCING AND INSTABILITY SHOULD RESULT IN STRONGER THUNDER COVERAGE...AND ALSO A SLIGHTLY BETTER SVR WEATHER THREAT AS STRONGER MID/UPR FLOW RESPONDS NWRD. WHILE MAIN LOW LVL WARM FRONT EXPECTED TO REMAIN THRU NEBRASKA...DO HAVE NWRD EXTENDING CONVERGENCE ZONE THRU CNTRL SD WHICH WL FOCUS INITIATION BY LATE DAY/ERLY EVNG. BEST THREAT FOR CONVECTION SHUD FOLLOW N OF I90. AFTER A COUPLE DAYS OF CONVECTION IN THE MODELS...THE FARTHER INTO THE FCST THE LESS CERTAIN FOR DETAILS...AND THE LESS TIMING SEEMS APPROPRIATE. THERE LOOKS TO BE ANOTHER CONVERGENCE OF FORCING LTR THU AND THU NIGHT WITH WAVE MOVING OUT AND BETTER DEFINED CONVERGENCE BNDRY PUSHING SEWRD ACRS CWA. A FEW SEVERE STORMS WOULD AGAIN BE SUGGESTED BY SHEAR/INSTABILITY PARAMETERS. UPR TROUGH DIGS INTO MN ON FRIDAY...AND TRAILING IMPULSES COULD SHAKE OUT A COUPLE OF SHOWERS/STORMS ESPLY THRU NERN HALF OF CWA. SPLIT UP THE FRI NIGHT INTO A COUPLE SHORTER PERIODS TO DROP OFF PCPN THREAT ABOUT 6H EARLIER...BUT TRENDS ARE LOOKING AS IF THIS MAY BE ABLE TO BE CLEARED EVEN 3-6H QUICKER. WHILE CAPPED CU FIELD MAY DEVELOP NERN HALF OF AREA ON SAT...ENOUGH SUN AND WARMING TMPS ALFT THRU W TO NUDGE TMPS UP A BIT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
Hazardous weather outlook, Jun 16, 11:12 AM CDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1112 AM CDT TUE JUN 16 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1112 AM CDT TUE JUN 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE WILL BE A THREAT OF SEVERE STORMS LATE THIS AFTERNOON AND THIS EVENING ALONG AND SOUTHWEST OF A LINE FROM DE SMET SOUTH DAKOTA TO SIOUX FALLS TO STORM LAKE IOWA. STORMS WILL BE ISOLATED TO SCATTERED...BUT ANY STORMS THAT DEVELOP MAY PRODUCE HAIL TO WALNUT SIZE...DAMAGING WINDS TO 75 MPH...AND EVEN AN ISOLATED TORNADO. THE SEVERE WEATHER THREAT SHOULD DIMINISH BY 10 TO 11 PM CDT. OTHER ISOLATED THUNDERSTORMS MAY ACCOMPANY MORE NUMEROUS SHOWERS ALONG AND NORTHEAST OF A LINE FROM BROOKINGS SOUTH DAKOTA TO SPENCER IOWA. STORMS IN THIS AREA...WHICH INCLUDES SOUTHWEST MINNESOTA...ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF THUNDERSTORMS LATE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. THESE STORMS WILL DEVELOP QUICKLY LATE IN THE DAY THROUGH THE JAMES VALLEY....AND WILL LIKELY AFFECT AREAS ALONG AND NORTH OF INTERSTATE 90 THROUGH THE EVENING. ANOTHER ROUND OF THUNDERSTORMS IS LIKELY LATE THURSDAY INTO THURSDAY NIGHT. SEVERE STORMS WILL BE POSSIBLE BOTH PERIODS...FEATURING LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM IN SOUTHEAST SOUTH DAKOTA...PART OF NORTHWEST IOWA...AND IN EXTREME NORTHEAST NEBRASKA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 3:43 PM CDT | Tornado Warning | FSD | Beadle, Jerauld | 47 min |
| Jun 16, 3:57 PM CDT | Tornado Warning | FSD | Beadle | 16 min |
| Jun 16, 4:29 PM CDT | Tornado Warning | FSD | Beadle, Jerauld | 46 min |
| Jun 16, 4:42 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 33 min |
| Jun 16, 4:43 PM CDT | Tornado Warning | FSD | Aurora | 40 min |
| Jun 16, 5:04 PM CDT | Tornado Warning | FSD | Jerauld, Sanborn | 41 min |
| Jun 16, 5:11 PM CDT | Tornado Warning | FSD | Aurora, Davison | 34 min |
| Jun 16, 5:28 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Jerauld, Sanborn | 47 min |
| Jun 16, 5:41 PM CDT | Tornado Warning | FSD | Aurora, Davison | 49 min |
| Jun 16, 6:08 PM CDT | Tornado Warning | FSD | Davison, Douglas, Hanson, Hutchinson | 52 min |
| Jun 16, 6:18 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Jerauld, Sanborn | 29 min |
| Jun 16, 6:36 PM CDT | Tornado Warning | FSD | Davison, Hanson, Hutchinson | 39 min |
| Jun 16, 6:55 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hanson, Hutchinson | 35 min |
| Jun 16, 6:58 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Miner, Sanborn | 32 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.